Some Vaccinated Israeli Women Report Irregular Menstrual Cycles, Bleeding

Health Ministry says there are very few reports of such side effects of Pfizer's COVID vaccine and that it would be ‘difficult' to establish a direct link ■ Vaccine panel to keep monitoring the phenomena

Send in e-mailSend in e-mail
A vaccination center in Rahat, southern Israel, on Tuesday.
A vaccination center in Rahat, southern Israel, on Tuesday.Credit: Eliyahu Hershkovitz

Several Israeli women who received the coronavirus vaccine have posted on social media in recent days that they had been experiencing irregular menstrual cycles and abnormal vaginal bleeding.

The Health Ministry received similar reports from 13 women saying their period came early, while others reported irregular bleeding between their menstrual periods. 

The Health Ministry's vaccine monitoring committee discussed the issue on Wednesday and said it would follow up on the issue to understand whether a connection does exist between the vaccine and the reported phenomena.

Vaginal bleeding was not a side effect reported in Pfizer's clinical trials, and until several days ago, no such incidents had been reported since Israel's vaccine campaign kicked off in late December.

Women under the age of 45 were not officially eligible to receive the vaccine until late January, and even then, the campaign was extended to those who were at least 40 years old. At the beginning of February, people over 35 years old and up were eligible for the vaccine, and shortly after, people between the ages of 19 and 35 were included as well. 

The Health Ministry said that there are very few reports of such side effects and that "this is a phenomenon that is difficult to attribute to receiving a vaccine, given that there is a wide range of factors that influence the regularity of a monthly period, including stress, nutrition and more. However, like any other symptom that appears alongside a vaccine, we will follow up and investigate the matter." 

In a post several days ago to the Hebrew-language “Talking about Vaccinations” Facebook group, one woman asked whether there could be a link between menstrual bleeding and the COVID-19 vaccine. “In a women’s group that I am in, a considerable number of women have had bleeding following the vaccinations and I have too. Is this a known phenomenon?” she asked. 

A number of women responded that they had similar experiences. “My period also came about a week early following the second dose,” one group member replied. Another wrote that her period came several days early even though her periods are usually regular. 

“It’s been two days since my second dose, and I’ve started bleeding now. My period is always on time, and it ended a week ago,” one woman told Haaretz.

Prof. Roni Maimon, who chairs the Israel Society of Obstetrics and Gynecology, told Haaretz that he doesn’t see a physiological or endocrinological link between the two. “Even from my conversations with colleagues in the scientific community, we don’t have the impression that there is such a connection and nor have we found any corroboration,” he said.

“On the other hand, I can think of a great many reasons that would affect a hormonal timeline and cause changes to one’s period, such as changes in the cycle of when one wakes up and sleeps, fear and tension and other disruptions in our way of life.”

Edva Lotan, who is the director of the health nonprofit group Mida’at and a member of the Health Ministry’s vaccine monitoring committee, told Haaretz that at this stage, it’s impossible to know whether there is a link because menstrual cycle irregularities routinely occur. 

She said it was also possible that it’s simply the result of psychological distortions that relate to what she called the law of large numbers. “When a large number of women of child-bearing age get vaccinated at the same time, the moment that someone notes the phenomenon of bleeding as linked to the vaccination, others also begin seeing the connection,” she said.

She added, however, that “It’s very important to monitor this. Even if it turns out that there is some kind of connection, it doesn’t necessarily mean that there’s a problem or a reason [not to get vaccinated]," like a headache as a side effect that does not prevent people from getting vaccinated.

"One way or another, the system has to be attentive and seriously address reports of such a phenomenon,” Lotan added.

At least until recently, the country’s health maintenance organizations had not received reports that linked menstrual bleeding and the vaccine. It’s possible that gynecologists will receive such reports and that they will then be reported by the HMOs. 

The monitoring of side effects is primarily the work of the country’s HMOs and hospitals, in part due to the fact that the online form that the Health Ministry maintains on the subject is anonymous. That means that follow-up with a patient reporting such a symptom to the ministry online is feasible.

Comments